Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Wakefield, VA

August 7, 2021Greensville County, City of Emporia, Virginia; Northampton County, North Carolina

NWS Wakefield, VA issued this special weather statement at Aug 7, 2021, 12:11 PM EDT for Greensville County, City of Emporia, Virginia; Northampton County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 12:11 PM EDT (16:11 UTC)
Expired
Aug 7, 2021, 1:15 PM EDT
In force
64 min
Issued by
NWS Wakefield, VA
Hail
0.00 in
Wind
30

Counties Northampton County, NC, City of Emporia, VA, Greensville County, VA

The radar

The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

388 
WWUS81 KAKQ 071611
SPSAKQ

Special Weather Statement
National Weather Service Wakefield VA
1211 PM EDT Sat Aug 7 2021
 
NCZ012-VAZ079-087-088-092-071715-
Northampton NC-Sussex VA-Southampton VA-Brunswick VA-Greensville VA-
1211 PM EDT Sat Aug 7 2021

...Showers and thunderstorms will impact portions of western 
Northampton, Greensville, southwestern Southampton, southwestern 
Sussex and southeastern Brunswick Counties and the City of Emporia 
through 115 PM EDT...

At 1209 PM EDT, Doppler radar was tracking showers and thunderstorms 
along a line extending from near Barley to 6 miles northwest of 
Nashville. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph. Very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Rainfall of up to 2 inch is possible 
         which may result in localized flooding.

Strong thunderstorms will be near...
  Barley around 1215 PM EDT.
  Radium around 1235 PM EDT.
  Emporia and Purdy around 1245 PM EDT.
  Green Plain around 1255 PM EDT.
  Jarratt around 100 PM EDT.

Other locations impacted by these storms include Adams Grove,
Grizzard, Gum Forks, Bufford Crossroads, Lanes Corner, Pleasant
Shade, Henrico, Bryants Corner, Jackson and Slates Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3625 7738 3627 7741 3629 7741 3632 7744
      3631 7751 3631 7757 3634 7758 3638 7755
      3641 7755 3645 7763 3648 7765 3648 7777
      3650 7782 3651 7790 3652 7790 3681 7778
      3701 7728 3623 7737 3622 7738
TIME...MOT...LOC 1609Z 242DEG 19KT 3664 7775 3604 7804 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

ALB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 7:20 AM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 7, 7:20 AM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
720 AM EDT Sat Aug 7 2021

.SYNOPSIS...
Low pressure tracks across the region today, bringing locally
heavy rain to the region. Weak high pressure returns Sunday
into the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Saturday...

The latest wx analysis shows high pressure centered offshore of
the mid-Atlantic coast, with a stationary frontal boundary
still to our SE (just off the Carolina coast). A shortwave aloft
is moving ENE over the TN River Valley and is progged to
continue lifting ENE into the area today. Skies are now mostly
cloudy across the area and temperatures are ranging from the mid
60s to lower 70s (coolest across the Piedmont and northern
portions of the CWA). Radar shows isolated to scattered showers
into central and southern VA and interior NE NC. Latest PWAT
values per SPC mesoanalysis are now 2.00" or higher over the
southern 1/2 of the CWA, and 1.25-1.50" across the north and on the
eastern shore.

Overall, things have remained fairly consistent though the model
consensus has been to shift the axis of heaviest precip slightly
more to the N/NW of previous forecasts. With this taken into
account, have expanded the Flash Flood Watch another tier or
two of counties to the N/NW. Will still keep MD eastern shore
and most of the areas to the NW of RIC out of the watch as there
will be a significant cutoff in the higher rain rates and flood
potential to the NW.

While there continues to be a little bit of spread in the
models with respect to the exact track of the low...it appears
likely that 1-2" will fall across a good portion of the
area...with localized amounts of 2-4" likely (isolated totals to
5" possible in a couple of spots). The heaviest rain will likely
fall in a ~75 mile wide area centered along and just NW of the
track of the sfc low...the latest forecast has the highest QPF
from around AVC-PTB-XSA, which aligns with the axis just to the
N/W of the track of the main sfc low/boundary. There is the
potential for localized amounts of 2-4" across far SE VA
coastal NE NC in thunderstorms...but areal average amounts will
be less across extreme SE portions of the FA. With that said,
there is a bit more instability across the far SE and a
marginal threat for severe tstms will be present this aftn, with
damaging wind as the primary threat, though with a sfc boundary
in place an isolated spin-up tornado can't be completely ruled
out. Any sever threat will diminish towards sunset.

Forecast highs today range from the mid-upper 70s most areas to
low 80s (far SE), but clouds and more coverage of rainfall
could hold highs in the low-mid 70s across central and NW
portions of the area. Although drying aloft moves in from the SW
by later this aftn, expect low clouds to linger and persist into
tonight/early Sunday morning. Forecast lows generally range
from the 60s to around 70F early Sunday morning.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 400 AM EDT Saturday...

After some early morning low clouds, clearing skies are
expected on Sunday as the shortwave trough exits to the
northeast. It will be mainly dry with a very low chc of an aftn
shower/tstm across mainly areas W of I-95. Highs Sun in the mid
to upper 80s. Some of the models show some showers/tstms
continuing across the area Sun evening so have added 15-20% PoPs
across the interior of VA Sun evening. Lows Sunday night/Monday
morning range from the mid- upper 60s to low 70s. Upper heights
will start to rise on Monday as ridging builds from the Gulf
Coast to SE CONUS. A bit warmer on Monday with highs in the
upper 80s to low 90s. There is a slight chc of an aftn or
evening tstm across srn/wrn zones, but am expecting dry wx for a
majority of the area.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 400 AM EDT Saturday...

A fairly typical summertime pattern will prevail through next
week as upper ridging continues to expand from the Gulf coast to
the SE CONUS. As the upper heights rise, so will the
temperature and humidity, though nothing excessive is expected.
Expect high temperatures to mostly be into the lower 90s by the
early to middle part of next week with lows of 70-75 F expected.
Generally dry conditions are expected during the overnight and
morning through early aftn timeframe, with isolated to
scattered late aftn/early tstms Tuesday through Friday (PoPs avg
around 20% near the coast and 30-40% well inland) as the global
models continue to forecast a couple of shortwave troughs to
track across the Great Lakes, resulting in minor height falls
across the Mid- Atlantic along with humid conditions and a lee
trough developing. A cold front is eventually progged to
approach from the NW by Fri into next weekend. PoPs may
increase a bit higher late in the period.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
As of 700 AM EDT Saturday...

Variable conditions early this morning with flight restrictions
now becoming more widespread across south central/SE VA and
interior NE NC. Local low CIGs at SBY as well. Rain showers are
expected to become more widespread and heavy at times later this
morning, though the coverage near the coast in NE NC will be
less. Even PHF/ORF may see MVFR conditions mixed with IFR. At
RIC, IFR to perhaps LIFR CIGs and VSBYs are likely in the more
steady moderate to heavy rain bands. SBY will tend to see these
conditions as well, but not until later/mainly this aftn/evening.
ECG has the best chance for tstms this aftn/especially from
16Z- 22Z, with the potential there at ORF/PHF as well.
Widespread rain begins to end from SW to NE after 21Z, but low
clouds looks to be difficult to scour out so that RIC/SBY are
likely to remain IFR-LIFR through the evening and overnight into
Sunday morning. ORF/PHF/ECG will be more variable, but will
tend to see the flight restrictions redevelop later in the
evening/overnight at the end of the TAF period.

Outlook...Showers will mostly be done early Sunday morning but
flight restrictions may linger through 12-15Z/Sun. After that,
the rest of Sunday will be mainly dry with VFR conditions
expected (isolated late day/evening tstms possible Sun). Similar
conditions for the rest of the week, VFR with isolated/widely
scattered aftn/evening tstms from Tue-Thu.

&&

.MARINE...
As of 330 AM EDT Saturday...

Surface high pressure is now well offshore with the stationary front
and weak surface low to the south of the local waters. Winds have
become southerly 5-10 kt on the western periphery of the surface
high. Seas are running 2-3 ft with waves in the Bay around 1 foot.

The aforementioned stationary front will begin to move slowly
northward as a warm front this morning into the early afternoon as
surface low pressure moves NE along the boundary. S and SE winds
ahead of the low will increase to 10-15 kt across the southern
waters this afternoon and spread northward as the surface low moves
NE across the southern Ches Bay into this evening. Widespread
showers will accompany the surface low along with a chance for
storms along and to the south of the low track. A few stronger gusts
will be possible in any convection today into tonight. Guidance
continues to show winds turning to the NW and N behind the low late
tonight and Sunday morning. Model consensus remains less than
excited about SCA-level NW winds on the back side of the low with
local wind probabilities of sustained 18+ kt winds generally well
below 20%. Seas stay in the 2-3 ft range through the weekend with
waves 1-2 ft. The upper trough/closed low will be slow to move away
late Sunday into Monday but Bermuda high pressure will become
established east of the region, leading to generally weak southerly
flow for the upcoming week.

Moderate Risk of rip currents for the MD eastern shore beaches today
with a low rip current risk anticipated for Sunday for both northern
and southern beaches.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flash Flood Watch through this evening for NCZ012>017-030>032-
     102.
VA...Flash Flood Watch through this evening for VAZ065>068-076>090-
     092-093-095>100-512>520-522>525.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...ERI/LKB
SHORT TERM...ERI/LKB
LONG TERM...ERI/LKB
AVIATION...LKB/RMM
MARINE...RMM
Hazardous weather outlook, Aug 7, 4:33 AM EDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
433 AM EDT Sat Aug 7 2021

MDZ021>024-VAZ048-060>062-064-069-075-509>511-521-080845-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Powhatan-Westmoreland-Western Louisa-
Eastern Louisa-Western Hanover-Western Essex-
433 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia and north central Virginia.

.DAY ONE...Today and tonight.

Periods of showers and isolated thunderstorms could result in
localized flooding from late this morning through early this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ065>068-076>090-092-093-095>100-512>520-
522>525-080845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg-
Nottoway-Amelia-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
433 AM EDT Sat Aug 7 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ025-080845-
Maryland Beaches-
433 AM EDT Sat Aug 7 2021

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Additionally, periods of showers could result in localized flooding
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

In the hours before

Special weather statement, Aug 7, 12:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1211 PM EDT Sat Aug 7 2021

NCZ012-VAZ079-087-088-092-071715-
Northampton NC-Sussex VA-Southampton VA-Brunswick VA-Greensville VA-
1211 PM EDT Sat Aug 7 2021

...Showers and thunderstorms will impact portions of western
Northampton, Greensville, southwestern Southampton, southwestern
Sussex and southeastern Brunswick Counties and the City of Emporia
through 115 PM EDT...

At 1209 PM EDT, Doppler radar was tracking showers and thunderstorms
along a line extending from near Barley to 6 miles northwest of
Nashville. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph. Very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Rainfall of up to 2 inch is possible
         which may result in localized flooding.

Strong thunderstorms will be near...
  Barley around 1215 PM EDT.
  Radium around 1235 PM EDT.
  Emporia and Purdy around 1245 PM EDT.
  Green Plain around 1255 PM EDT.
  Jarratt around 100 PM EDT.

Other locations impacted by these storms include Adams Grove,
Grizzard, Gum Forks, Bufford Crossroads, Lanes Corner, Pleasant
Shade, Henrico, Bryants Corner, Jackson and Slates Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3625 7738 3627 7741 3629 7741 3632 7744
      3631 7751 3631 7757 3634 7758 3638 7755
      3641 7755 3645 7763 3648 7765 3648 7777
      3650 7782 3651 7790 3652 7790 3681 7778
      3701 7728 3623 7737 3622 7738
TIME...MOT...LOC 1609Z 242DEG 19KT 3664 7775 3604 7804

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ALB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:07 AM EDTAreal Flood AdvisoryAKQChesterfield, Henrico5 hr
Aug 7, 10:24 AM EDTAreal Flood AdvisoryAKQNorthampton4 hr
Aug 7, 10:59 AM EDTAreal Flood AdvisoryAKQCity of Richmond5 hr
Aug 7, 11:13 AM EDTAreal Flood AdvisoryAKQCaroline, Hanover, Louisa4 hr
Aug 7, 11:21 AM EDTAreal Flood AdvisoryAKQBrunswick3 hr
Aug 7, 11:51 AM EDTSpecial Marine WarningAKQ84 min
Aug 7, 11:53 AM EDTSpecial Marine WarningAKQ65 min
Aug 7, 11:57 AM EDTSpecial Marine WarningAKQ93 min
Aug 7, 12:09 PM EDTAreal Flood WarningAKQChesterfield, Goochland, Henrico4 hr
Aug 7, 12:34 PM EDTAreal Flood AdvisoryAKQEssex, Westmoreland3 hr
Aug 7, 12:52 PM EDTAreal Flood WarningAKQCaroline4 hr
Aug 7, 1:08 PM EDTSpecial Marine WarningAKQ82 min
Aug 7, 1:19 PM EDTAreal Flood AdvisoryAKQChesterfield, Dinwiddie, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg3 hr
Aug 7, 1:20 PM EDTSpecial Weather StatementAKQSouthampton, City of Franklin55 min
Aug 7, 1:24 PM EDTAreal Flood AdvisoryAKQBrunswick, Dinwiddie, Greensville, Southampton, Sussex, City of Emporia3 hr
Aug 7, 1:24 PM EDTSpecial Marine WarningAKQ96 min
Aug 7, 1:27 PM EDTTornado WarningAKQSouthampton48 min
Aug 7, 1:32 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Virginia Beach43 min
Aug 7, 1:32 PM EDTTornado WarningAKQGreensville20 min
Aug 7, 1:42 PM EDTSpecial Marine WarningAKQ93 min
Aug 7, 1:44 PM EDTAreal Flood AdvisoryAKQHanover, Henrico3 hr
Aug 7, 2:02 PM EDTSpecial Marine WarningAKQ43 min
Aug 7, 2:04 PM EDTAreal Flood AdvisoryAKQCharles City, Prince George3 hr
Aug 7, 2:21 PM EDTAreal Flood WarningAKQCharles City, Chesterfield, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg3 hr
Aug 7, 2:31 PM EDTSpecial Weather StatementAKQCity of Suffolk29 min
Aug 7, 2:32 PM EDTAreal Flood AdvisoryAKQCharles City, Gloucester, James City, New Kent, Surry, York and 2 more3 hr
Aug 7, 2:52 PM EDTFlash Flood WarningAKQJames City, York, City of Williamsburg2 hr
Aug 7, 2:59 PM EDTSpecial Weather StatementAKQGloucester46 min
Aug 7, 3:03 PM EDTSpecial Marine WarningAKQ57 min
Aug 7, 3:23 PM EDTSpecial Marine WarningAKQ67 min
Aug 7, 3:33 PM EDTAreal Flood AdvisoryAKQCity of Suffolk2 hr
Aug 7, 3:36 PM EDTAreal Flood AdvisoryAKQGloucester, Mathews, Middlesex3 hr
Aug 7, 3:50 PM EDTSpecial Marine WarningAKQ25 min
Aug 7, 4:05 PM EDTAreal Flood AdvisoryAKQAccomack, Northampton5 hr
Aug 7, 4:06 PM EDTSpecial Weather StatementAKQCity of Newport News24 min
Aug 7, 4:23 PM EDTAreal Flood AdvisoryAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach3 hr
Aug 7, 4:30 PM EDTAreal Flood AdvisoryAKQYork, City of Hampton, City of Newport News, City of Poquoson3 hr
Aug 7, 4:36 PM EDTFlash Flood WarningAKQYork, City of Hampton, City of Newport News3 hr
Aug 7, 4:47 PM EDTSpecial Marine WarningAKQ58 min
Aug 7, 4:50 PM EDTSpecial Weather StatementAKQCity of Virginia Beach25 min
Aug 7, 4:54 PM EDTFlash Flood WarningAKQGloucester, Mathews, York3 hr
Aug 7, 5:07 PM EDTSpecial Marine WarningAKQ38 min
Aug 7, 12:51 PM EDTSpecial Weather StatementAKQNorthampton39 min
Aug 7, 3:18 PM EDTSpecial Weather StatementAKQChowan42 min
Aug 7, 4:01 PM EDTAreal Flood AdvisoryAKQDorchester, Somerset, Wicomico, Worcester6 hr

Nearby

Special Weather Statements in Virginia, 2021Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.